Colorado, 2022

Flash Flooding and Hail in Colorado, August 15, 2022

August 15, 2022 · NWS BOU · 5 events in 4 counties and zones

6 inches was observed from southeast Denver and Aurora, and extended south southwest to Castle Pines, west of Castle Rock and into Roxborough State Park. Most of the rainfall fell in less than 45 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$10,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Torrential rainfall, up to 2.6 inches was observed from southeast Denver and Aurora, and extended south southwest to Castle Pines, west of Castle Rock and into Roxborough State Park. Most of the rainfall fell in less than 45 minutes. A storm drain at Quincy and Parker was clogged up by rocks that got pulled out from near the sidewalk by running water. Several cars were towed out of the flooded area. Minor flooding was reported on the Dry Creek exit of I-25 with standing water on Iliff Ave. near Buckley Rd. Parker and Quincy Roads and Dartmouth and Chambers Roads also were impassable. Multiple accidents occurred due to the rain and flooding. A few severe storms brought large hail up to quarter size, and strong winds from 60 to 65 mph in Arapahoe, Douglas and Elbert counties.

In Larimer County, flash flooding was reported In the Cameron Peak burn area along Streamside Drive. Dangerous flooding is occurring in the area of Glen Haven, including County Road 43 to Drake. Highway 34 was closed from County Road 29 due to rockslides east of Drake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 15, 10:09 AM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 15, 10:09 AM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1109 AM MDT Mon Aug 15 2022

.UPDATE...
Issued at 1109 AM MDT Mon Aug 15 2022

The convective cloudiness has just begun to developing in the
last 45 minutes. Some of the CWA has heated up a bit more than
expected this morning with less cloudiness earlier. Surface dew
points are in the 60s F for the plains and foothills right now
with even some mid and upper 60s over the northeast corner. There
is significant moisture in place. For the grids and forecast
adjustments will up temperatures a tad. Also started the pops
over the CWA an hour or two later based on current reality. The
flood watch still looks on track, and in fact, with a tad more
heating expected the heavy rains in some places are a good bet.

&&

.SHORT TERM...(Today and tonight)
Issued at 433 AM MDT Mon Aug 15 2022

...FLASH FLOOD THREAT TODAY...

Ingredients will be in place today for thunderstorms with locally
heavy rain and flash flooding, it's just the details that still
make this a tricky forecast.

In favor for heavy rain, we'll have the following:

1) Precipitable water values about 170% of normal, or about 1.25"
for the I-25 Corridor.
2) Warm cloud depth around 5,000 feet.
3) Relatively slow storm motions of 15-20 mph.
4) Upslope component into the foothills.
5) Weak shortwave (upper speed max) riding across the top of the
ridge.

The combination of these factors suggests storm capable of
producing very heavy rain, with efficient rain processes. Given
the above, would expect the strongest storms to produce up to 2"
of rain in just 30-45 minutes.

Factors against heavy rain would be:

1) Cloud cover. Locations that see more persistent clouds this
morning could essentially remain too stable. Most likely that
favors the northern half of our forecast area.
2) Instability. With a weak surge today and deeper north/northeast
flow, the best instability is expected to orient itself from the
southern Front Range Foothills and Palmer Divide area southward.
3) Outflow being strong enough to overcome any upslope,
effectively pushing stronger convection/development farther to the
south and east.

Thus, we still expect the highest risk of flash flooding to occur
over the foothills and Palmer Divide this afternoon and evening.
However, the Denver metro area is certainly not in the clear - if
we see some sunshine and sufficient destabilization then the
flash flood potential and Flood Watch could still be expanded to
include the metro area. The incoming shifts will have to watch
satellite trends and monitor this expansion potential.

For later this evening, we expect more widespread showers and
embedded storms to continue. This would be the result of
relatively deep upslope flow (past 700 mb), near neutral lapse
rates and moist adiabatic/skinny CAPE profiles, and continued
lift under the right entrance region of the upper jet - although
latest model trends are a bit further north with this feature
overnight. That upslope could focus more rain in/near the
foothills and Palmer Divide, even past midnight. We do think there
will be a decrease in intensity, although the skinny CAPE profiles
and relatively high warm cloud depth could still result in
locally heavy rainfall and efficient rainfall processes.

.LONG TERM...(Tuesday through Sunday)
Issued at 457 AM MDT Mon Aug 15 2022

Tuesday, temperatures will remain cool under persistent pressure
heights over Colorado. Ridging upstream over Pacific Northwest
and Great Basin will begin to stream in dry air aloft from the
north. There should still be well above normal precipitable water
across the high country through the afternoon; expect scattered
to widespread storms through the evening, heavily favoring the
southern Front Range, South Park and Palmer Divide. Storm
intensity should be pretty well limited by a general lack of
instability and shear, and forecast soundings are showing mid
level stability. Moderate precipitation and gusts. Much drier air
across the lower elevations will keep coverage generally more
isolated and precipitation light.

Wednesday, pressure heights should continue to rise over the
Pacific Northwest and Great Basin, and now Colorado as well.
Drier air aloft will also promote partly cloudy to mostly clear
skies through the day. High temperatures will probably be back up
to near normal: mid 80s across the plains, 70s and 80s in the
foothills and mountain valleys, and 60s and 70s in the mountains.
Afternoon and evening precipitation will be similar to Tuesday but
with slightly lesser coverage and intensity, especially across
the plains.

Thursday, could be a bit warmer yet but this depends on the
timing and strength of a cool front associated with a shortwave
passing to our northeast. If the front is early and strong enough
it could keep temperatures near normal another day, otherwise
expect a few degrees warming. That wave might also bring some mid
level forcing over our northeast corner in the afternoon and
evening, but there is not much else to work with and therefore
probably little impact.

Friday through the weekend, there is much less certainty in
forecast details due to a somewhat disorganized synoptic system.
Generally, it looks like falling heights - possibly including a
weak cutoff low over the Great Basin - and weak flow aloft, with
gradually increasing moisture over the high country again as
another plume of moisture works in from the west. This all should
lead to cool temperatures across the area, and gradually
increasing precipitation across the mountains. Models have it
quite dry across the lower elevations for a while longer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1105 AM MDT Mon Aug 15 2022

Models continue to show the upslope winds at DIA. Will keep a
northeasterly and/or easterly component to the winds into the
early/mid evening hours, before drainage wind patterns kick in
around 06Z. Will leave the TEMPO group in for thunderstorms, and
the heavy rains are possible. Ceilings could be BKN030-045 from
22Z-05Z with the precipitation.

&&

.HYDROLOGY...
Issued at 457 AM MDT Mon Aug 15 2022

The threat of flash flooding will be higher today, given the
following favorable ingredients: Precipitable water around 170% of
normal, warm cloud depth near 5,000 feet, relatively slow storm
motions of 15-20 mph, and upslope component which could slow
eastward progression a bit. Thus, a Flood Watch remains in effect
for the Front Range Mountains and Foothills (burn areas included)
and the Palmer Divide area. Stronger storms would be capable of
producing up to 2 inches of rain in 30-45 minutes, as long as
enough instability can be generated in the presence of mid level
clouds and a cooler north/northeast surge. Because of the
instability factor, the Denver metro area has a lower threat, but
it is certainly not in the clear given the above mentioned
parameters and potential for enough heating/destabilization. The
next shifts will continue to monitor the cloud cover, mesoscale
details, and flash flood that threat closely. Storms with
locally heavy rain should continue through much of the evening,
with a lower threat overnight as we gradually transition into more
stratiform rainfall. Finally, we did move up the start time of
the current Watch to 1 pm as storms should be firing in the higher
terrain by then.

Drier conditions will mean a lower threat of flooding for Tuesday
through the end of the week. There may still be a low threat over
the burn areas at times. Some increase in moisture is possible by
next weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for COZ033>037-041.

&&

UPDATE.......RJK
SHORT TERM...Barjenbruch
LONG TERM....EJD
AVIATION.....RJK
HYDROLOGY....Barjenbruch/EJD
Hazardous weather outlook, Aug 15, 10:21 AM MST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1121 AM MDT Mon Aug 15 2022

COZ030>051-161730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1121 AM MDT Mon Aug 15 2022

...FLASH FLOODING POSSIBLE THROUGH THIS EVENING IN THE FRONT
RANGE MOUNTAINS AND FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Widespread showers and thunderstorms are expected over much of
the forecast area this afternoon and evening. Heavy rainfall
causing flash flooding will be the main threat with the storms.
While burn areas would be most at risk, the threat of flash
flooding also exists outside of the burn areas across the
foothills and Palmer Divide area. Heavier rain and urbanized
flooding will also be possible in portions of the Denver metro
area and adjacent plains. The stronger storms could produce 2
inches of rain in 45 minutes.

Be weather aware this afternoon and evening, and do not drive on
flooded roads.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few showers and thunderstorms may linger mainly over the
mountains Tuesday, but the threat of burn area flooding will be
low. Drier weather is expected through the middle of the week,
though there will still be some afternoon storms over the mountains
with a low threat of burn area flooding. Some increase in
thunderstorm activity is expected for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of heavy rainfall or flooding would be appreciated.

RJK/Gimmestad

The radar

The Cheyenne radar (KCYS), 94 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Larimer

When
August 15, 1:00 PM MST to 1:45 PM MST
Where
Larimer County, 0.87 mi NW of Glen Haven to 1.89 mi ESE of Glen Haven
Cause
Heavy Rain / Burn Area
Property damage
$25,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
40.460, -105.440

Roads closures around The Retreat due to flooding, with rockslides east of Drake.

Thunderstorm Wind, Douglas

When
August 15, 2:27 PM MST
Where
Douglas County, 5 mi WNW of Parker
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.548, -104.857

Flash Flood, Arapahoe

When
August 15, 2:50 PM MST to 3:40 PM MST
Where
Arapahoe County, 2.62 mi NE of Greenwood Vlg to 1.74 mi E of Greenwood Vlg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
39.650, -104.900

Heavy rain produced flash flooding. Several intersections were flooded covered in 6 to 12 inches of water, and resulted in several road closures.

Thunderstorm Wind, Arapahoe

When
August 15, 3:05 PM MST
Where
Arapahoe County, 10 mi ESE of Arapahoe Park
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.585, -104.516

Hail, Elbert

When
August 15, 3:32 PM MST
Where
Elbert County, 8 mi ENE of Fondis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.264, -104.312

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052511, 1055491, 1052503, 1055492, 1055493.